Iowa, 2009

Tornadoes and Hail in Iowa, June 7, 2009

June 7, 2009 · NWS DMX · 27 events in 9 counties and zones

A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$2.3 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt. There was a sharp contrast across the boundary with temperatures in the 50s north of the front and upper 70s to low 80s south of the front. Dew points climbed into the mid to upper 60s. Most unstable CAPES were in the 2000 to 4000 J/kg range with lifted indices of -4 to -9 C. Downdraft CAPE was in the 800-1000 J/kg range with an effective shear of 50 to 65 kts. The LCL was relatively low at 750 to 1000 meters. Significant CAPE was available in the -10 to -30 C. layer of the atmosphere and was between 400 and 900 J/kg. Plenty of moisture was available with precipitable water values of 1.4 to 1.6 inches. Thunderstorms fired up during the late afternoon. The main event was a small cluster of supercells. When the first cell formed, a tornado touched down briefly in Cass County west of Anita. It was a landspout and was only on the ground briefly. Damage from a weak EF0 tornado took place through corn fields near the intersection of R Ave and 278th St in Dallas County. The weak path continued for about 1.5 miles east with the most intense damage along 270th St. A 30 yard convergent path of severe tree damage was observed through a residence there. The tornado lifted shortly after that. Fallen trees damaged a garage and vehicles at this residence. The mesocyclone weakened after this. As the storms progressed east it left a path of high winds and hail along its path. The storm hit the northwest side of the metropolitan Des Moines area and produced tornadoes in Dallas and Polk Counties. The storm produced winds of 60 to 80 MPH and produced considerable tree and power line damage. A semi-tractor trailer truck was blown off of U.S. Highway 30 in Tama County. Storms continued to fire into the night. A round of thunderstorms moved across southeast Iowa and produced golf ball size hail in Davis County in the Bloomfield area. High winds in the Bloomfield area damaged several businesses, knocking out windows. A partial roof collapse was reported at an area school. The combination of wind and hail broke out all of the windows on the west side of buildings in the downtown business district.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 2:38 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 7, 2:38 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT SUN JUN 7 2009

.SHORT TERM /TONIGHT/...
QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT
LOCATIONS AND SFC BASED VS ELEVATED.  BIGGER PICTURE HAS JET AND
ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK
INTO THE ROCKIES.  UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE
PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY
DUE TO THESE FEATURES.   19Z TOP SOUNDING STILL REFLECTS EML AND
FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT
APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX.  19Z RUC
MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN
EROSION...BUT GENERAL AREAS SEEM OK.  THUS EXPECT INITIATION TO
OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR
BEST 1000-950MB THETA-E CONVERGENCE.  INSTABILITY AND SHEAR /DEEP
AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC.

EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER
NERN NE LIKELY A SIGN OF THINGS TO COME.  STRONG LIFT AND MOISTURE
CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF
APPROACHING FORCING.  AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING
CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED
CATEGORICAL POPS.  SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE
OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES
WITH LLJ AHEAD OF TRIPLE POINT.  VARIOUS HEAVY RAIN PARAMETERS ARE
FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO
HAVE INCLUDED HEAVY RAIN MENTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z
MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS
EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND
THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL
MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS
STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT
SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN
INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM
DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY
FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE
POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH
THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER
PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE
WEEKEND.

&&

.AVIATION...07/18Z
CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY
PERIOD TONIGHT.  A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY
OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES
OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES.  DO NOT HAVE ANY
CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A
RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING.

CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL
BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS.  THESE SHOULD STAY IN
PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL
INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 2:23 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUN 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
BECOME MORE WIDESPREAD ACRO 2 INCHES OF
RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING
TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS
RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD
THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH
THE OVERNIGHT HOURS.

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 hail, 2 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 7, 4:12 PM CST
Where
Cass County, Anita
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.450, -94.770

Tornado, Cass

When
June 7, 4:17 PM CST
Where
Cass County, 2.65 mi W of Anita Muni Arpt
Rating
EF0
Path length
0.17 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.430, -94.821

A brief landspout touchdown with no damage.

Hail, Adair

When
June 7, 4:42 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.500, -94.640

Hail, Guthrie

When
June 7, 4:43 PM CST
Where
Guthrie County, 2.81 mi N of Adair
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.540, -94.640

Hail, Guthrie

When
June 7, 5:00 PM CST
Where
Guthrie County, 2.76 mi S of Guthrie Center
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.640, -94.500

Hail, Guthrie

When
June 7, 5:01 PM CST
Where
Guthrie County, 2.59 mi SW of Monteith
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.600, -94.460

Thunderstorm Wind, Dallas

When
June 7, 5:23 PM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Tree damage was reported.

Thunderstorm Wind, Dallas

When
June 7, 5:27 PM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.610, -94.030

Tree branches up to 10 inches in diameter were reported down.

Tornado, Dallas

When
June 7, 5:33 PM CST to 5:37 PM CST
Where
Dallas County, 1.14 mi NNE of Ortonville to 2.16 mi NW of Waukee
Rating
EF0
Path length
1.86 mi
Path width
125 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.635, -93.961

Tornado was reported as rain wrapped by spotter.

Hail, Dallas

When
June 7, 5:34 PM CST
Where
Dallas County, 1.48 mi NNW of Adel
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.640, -94.030

Thunderstorm Wind, Dallas

When
June 7, 5:40 PM CST
Where
Dallas County, 0.86 mi NW of Ortonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.630, -93.980

Three to 4 inch diameter limbs down.

Thunderstorm Wind, Polk

When
June 7, 5:50 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.690, -93.700

A trailer was blown across a parking lot.

Thunderstorm Wind, Polk

When
June 7, 5:50 PM CST
Where
Polk County, 0.86 mi SW of Rider
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.660, -93.790

A 2 foot diameter tree was blown down onto a house.

Thunderstorm Wind, Polk

When
June 7, 5:52 PM CST
Where
Polk County, 0.86 mi SE of Rider
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.660, -93.770

Thunderstorm Wind, Polk

When
June 7, 5:54 PM CST
Where
Polk County, 0.86 mi SW of Rider
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -93.790

Hail, Polk

When
June 7, 5:57 PM CST
Where
Polk County, 2.2 mi NE of Dodge Fld Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.703, -93.691

The hail was reported near Saylorville Dam.

Thunderstorm Wind, Polk

When
June 7, 6:04 PM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.740, -93.720

Funnel Cloud, Polk

When
June 7, 6:09 PM CST
Where
Polk County, 2.67 mi WNW of Oralabor
Reported by
Law Enforcement
Coordinates
41.740, -93.680

Thunderstorm Wind, Polk

When
June 7, 6:13 PM CST
Where
Polk County, 1.24 mi NE of Rider
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.680, -93.760

Large trees were down in the 6600 block of northwest 100th St in Johnston.

Thunderstorm Wind, Polk

When
June 7, 6:20 PM CST
Where
Polk County, 2.18 mi ESE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.720, -93.580

Heavy Rain, Marshall

When
June 7, 7:28 PM CST to 7:43 PM CST
Where
Marshall County, 2.92 mi NE of Marshalltown
Reported by
Trained Spotter
Coordinates
42.080, -92.880

A trained spotter reported 2.25 inches of rain in 15 minutes.

Thunderstorm Wind, Tama

When
June 7, 7:30 PM CST
Where
Tama County, 2.81 mi N of Montour
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.010, -92.730

A semi-tractortrailer was blown off of U.S. Highway 30 by winds.

Hail, Davis

When
June 7, 9:15 PM CST
Where
Davis County, 0.52 mi E of Bloomfield
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$750,000
Reported by
Public
Coordinates
40.750, -92.410

Thunderstorm Wind, Davis

When
June 7, 9:15 PM CST
Where
Davis County, Bloomfield
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
40.750, -92.420

KMEM Radio reported that the Davis County Courthouse and several businesses had shattered windows and a local high school had a partial roof collapse. Damage was caused by combination of wind and hail.

Hail, Davis

When
June 7, 9:23 PM CST
Where
Davis County, 4.86 mi S of Floris
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
40.800, -92.330

Hail, Davis

When
June 7, 9:32 PM CST
Where
Davis County, 3.34 mi SE of Floris
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
40.840, -92.270

Hail, Ringgold

When
June 7, 11:12 PM CST
Where
Ringgold County, 2.76 mi S of Mt Ayr Muni Arpt
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
40.660, -94.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167359, 163342, 163322, 163323, 163324, 163325, 163336, 163332, 163526, 163326, 163333, 163334, 163343, 163335, 163341, 163327, 163337, 163321, 163338, 163339, 163331, 163340, 163328, 163527, 163329, 163330, 163525.